Iowa, 2008

Damaging Wind in Iowa, June 1, 2008

June 1, 2008 · NWS DMX · 1 event in 1 county or zone

Thunderstorms developed over southern Iowa. For the most part, they were not severe, however one storm produced a microburst in Wayne County at Sewal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms developed over southern Iowa. For the most part, they were not severe, however one storm produced a microburst in Wayne County at Sewal. The winds damaged several buildings and caused tree limb damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 1, 5:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 1, 5:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT SUN JUN 1 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
SFC HIGH PRESSURE IN CONTROL OF THE AREA...WITH A VERY WEAK
SHORTWAVE SLIDING SOUTHEAST OUT OF THE NORTHERN PLAINS SPARKING SOME
ISOLATED CONVECTION ACROSS THE CENTRAL CWA. EXPECT ACTIVITY TO AGAIN
DIE OFF WITH SUNSET...AND SKIES TO BECOME MOSTLY CLEAR FOR A WHILE
BY LATE EVENING. SFC HIGH THEN SLIDES SOUTHEAST WITH RETURN FLOW
SETTING UP ACROSS THE WESTERN PORTION OF THE CWA LATE TONIGHT. AS
THETA-E RIDGE PUSHES NORTHWARD...AND MOISTURE INCREASES MAY SEE A
FEW THUNDERSTORMS DEVELOP LATE TONIGHT ACROSS THE FAR SOUTHWEST.
HOWEVER BETTER CHANCES WILL COME INTO MONDAY AS MOISTURE BEHIND
NORTHWARD MOVING WARM FRONT. NOSE OF THETA-E RIDGE PUSHES INTO
SOUTHERN HALF OF CWA...WITH BETTER INSTABILITY AND STEEPER LAPSE
RATES DEVELOPING THROUGH THE AFTERNOON HOURS. DECENT 0-6 KM BULK
SHEAR VALUES IN THE 50-65KT RANGE BY 00Z TUESDAY. AS WEAK WAVES
CONTINUE TO MOVE EAST FROM THE ROCKIES...EXPECT SOME THUNDERSTORM
ACTIVITY ACROSS THE AREA BY THE AFTERNOON HOURS INTO THE EARLY
EVENING HOURS...WITH ANOTHER ROUND/DEVELOPING MCS EXPECTED BY LATE
EVENING INTO THE OVERNIGHT HOURS AS ANOTHER SHOT OF ENERGY ROTATES
THROUGH THE AREA. WEAK SFC FEATURES REMAIN IN PLACE THROUGH TUESDAY
INTO WEDNESDAY BEFORE NEXT SYSTEM IMPACTS THE AREA BY LATE WEDNESDAY
THROUGH THURSDAY NIGHT. FIRST SHOT OF SEVERE WEATHER EXPECTED
MONDAY...WITH GREATER CHANCE FOR SEVERE WEATHER EXPECTED WITH A
STRONG STORM SYSTEM MOVING OUT INTO THE CENTRAL/NORTHERN PLAINS
THURSDAY. WARM FRONT LOOKS TO BE IN PLACE ACROSS THE CWA BY THURSDAY
AFTERNOON...WITH THE UPPER LOW CONTINUING TO DEEPEN AS IT CLOSES OFF
OVER THE NORTHERN PLAINS BY 00Z FRIDAY. COUPLED JET STRUCTURE ALOFT
TO HELP ENHANCE LIFT...WITH CAPE VALUES EXPECTED IN THE 3000 J/KG
RANGE BY THAT AFTERNOON ACROSS THE WARM SECTOR. WITH MODELS
CONTINUING TO REACH GREATER CONSISTENCY FROM RUN TO RUN AND WITH
EACH OTHER...HAVE INCREASED POPS INTO THE LIKELY CATEGORY FOR
MUCH OF THE CWA. OBVIOUSLY STILL TOO FAR TO NARROW DOWN THE FINER
DETAILS...BUT ALL SIGNS POINTING TO AN ACTIVE DAY/NIGHT ACROSS MUCH
OF THE AREA. SYSTEM TO THEN WRAP UP INTO FRIDAY AND MOVE NORTHEAST
WITH SOME LINGERING DEVELOPMENT EXPECTED INTO FRIDAY AS SYSTEM EXITS
THE REGION. ANOTHER BROAD TROUGH DEVELOPS ACROSS THE WESTERN US INTO
THE WEEKEND...WITH SFC TROUGH AXIS IN PLACE ACROSS THE AREA SUNDAY.
THEREFORE  LOOKS LIKE THE ACTIVE PATTERN WILL CONTINUE WITH MORE
CHANCES FOR THUNDERSTORMS SATURDAY INTO SUNDAY.

&&

.AVIATION...02/00Z
SFC RIDGE WL PASS ACRS IA THROUGH TONIGHT WITH WDSPRD VFR CONDITIONS
IN THE STATE.  LGT NORTHWEST WINDS WL BECOME VARIABLE OVERNIGHT.
INCREASING MOISTURE ON MONDAY WITH CHANCES FOR THUNDERSTORMS
INCREASING LATE IN THE PERIOD. PRIMARY FOCUS FOR CONVECTION WILL BE
AFTER THE TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...COGIL/DONAVON
LONG TERM...ALBRECHT
Hazardous weather outlook, Jun 1, 4:35 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CDT SUN JUN 1 2008

IAZ070>075-081>086-092>097-021100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
535 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...SOUTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...MAINLY
WEST OF INTERSTATE 35.

A RIVER FLOOD WARNING CONTINUES FOR THE SOUTH SKUNK RIVER AT
OSKALOOSA. FOR MORE RIVER INFORMATION...REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS THROUGH THE
PERIOD...MOST WIDESPREAD MONDAY INTO TUESDAY...THEN AGAIN WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE
MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL THE MAIN THREAT. A
POTENT STORM SYSTEM WILL LIKELY IMPACT THE AREA THURSDAY AFTERNOON
AND NIGHT...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING
LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND ISOLATED TORNADOES. IN
ADDITION...SOME LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO AGGRAVATE
THE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
535 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT WEST
OF INTERSTATE 35.

RIVER FLOOD WARNINGS CONTINUE FOR NUMEROUS POINTS IN THE OUTLOOK AREA.
FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS THROUGH THE
PERIOD...MOST WIDESPREAD MONDAY INTO TUESDAY...THEN AGAIN WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE
MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL THE MAIN THREAT. A
POTENT STORM SYSTEM WILL LIKELY IMPACT THE AREA THURSDAY AFTERNOON
AND NIGHT...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING
LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND ISOLATED TORNADOES. IN
ADDITION...SOME LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO AGGRAVATE
THE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KINNEY

The radar

The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 1, 6:00 PM CST
Where
Wayne County, Sewal
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.630, -93.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92160.